Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 178, NWS Springfield, MO

May 7, 1996Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 1996, 11:23 AM CDT for Jasper County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1996, 11:23 AM CDT (16:23 UTC)
Expired
May 7, 1996, 12:15 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 12:10 PM CDTThunderstorm Wind 55Carthage, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:55 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 7, 8:55 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 AM CDT TUE MAY 7 1996

QUESTIONS INCLUDE SVR WX POTENTIAL...NECESSITY OF FFA OVER SRN 1/4 OF
MO AND TEMPS

12Z DATA PLOTS LESS THAN SUFFICIENT FOR ANALYSIS THIS AM WITH MANY DATA
POINTS MISSING. WILL DO THE BEST WITH WHAT I HAVE: PROFILERS AND LOCAL
SOUNDINGS CONTD TO INDCD MAIN BAND OF WESTERLIES WELL N OF FA AGAIN. 30
TO 40 KT S/SW WINDS AT H8 FUELING MCS OVER KS. SFC FNT ALG KS/OK BORDER
ATTM WITH MID/UPR 60S DEWPOINTS OVER ALL OF OK.

#1: SVR POTENTIAL. 12Z SGF SOUNDING POINTING TOWARD HEAVY R. MID LEVEL
WINDS LESS THAN 20 KTS...PW OF 1.25-1.50...WBZ OF 9500-11000 FEET INDCD
LOW-MOD SVR POTENTIAL. STILL...EXPECT TO SEE A FEW ISOLATED SVR TRW
TODAY...ESPECIALLY AHEAD OF MCS. TRW DEVELOPING OVER JLN AREA FIT THIS
DESCRIPTION.

#2: FFA. GIVEN SGF SOUNDING MAY BE A GOOD IDEA TO EXTEND FFA TO INCLUDE
JLN/SGF AREAS. FFG LOW ACRS AREA. DON'T THINK THAT IT NEEDS TO BE
EXTENDED TO AR BORDER...BUT NEXT 2 TIERS OF COUNTIES MIGHT BE A GOOD
IDEA.

#3. TEMPS.  AGAIN A STRUGGLE. WILL GO WITH CURRENT FORECAST...BUT HAVE
TO MONITOR AS AREAS THAT DON'T SEE TRW ACTIVITY...MAINLY ALONG AR
BORDER...WILL HAVE THE POTENTIAL TO RISE ABOVE 80.

MS

In the hours before

Special weather statement, May 7, 6:25 AM CDT, 4 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 AM CDT TUE MAY 7 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING AND MIDDAY...
...FLASH FLOOD WATCH FOR THE LAKE OF THE OZARKS REGION IN MISSOURI
   TODAY...

ANOTHER COMPLEX OF THUNDERSTORMS HAD DEVELOPED OVERNIGHT IN KANSAS
AND THIS COMPLEX WILL MOVE EAST AND SOUTHEAST AND AFFECT MUCH OF
SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI THIS MORNING AND
MIDDAY.

IT IS UNCLEAR HOW FAR SOUTH THE STORMS WILL GO...BUT THE BEST CHANCE
FOR STRONG THUNDERSTORM ACTIVITY WILL BE IN SOUTHEAST KANSAS BETWEEN
8 AND NOON AND THEN THAT PART OF MISSOURI ALONG AND NORTH OF A JOPLIN
TO SPRINGFIELD TO HARTVILLE LINE DURING THE LATE MORNING INTO EARLY
AFTERNOON.

SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BOURBON...CRAWFORD
AND CHEROKEE COUNTIES UNTIL NOON TODAY AND ADDITIONAL WATCH BOXES MAY
FOLLOW IN MISSOURI LATER THIS MORNING.

A WARM FRONT EXTENDS FROM NEAR PITTSBURG TO BOLIVAR TO WEST PLAINS
THIS MORNING AND WARM MOIST AIR MOVING NORTH OVER THE FRONT WILL
CONTINUE TO FEED ENERGY INTO THE THUNDERSTORM COMPLEX AS IT MOVES THROUGH.
SPOTTER ACTIVATION MAY BE REQUIRED OVER MISSOURI LATER THIS MORNING.

RIDDLE
Special weather statement, May 7, 9:27 AM CDT, 1 hour 56 minutes before
KSZ073-097-101-MOZ066>068-077>083-088>098-101>106-071625-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT TUE MAY 7 1996

...FLASH FLOOD WATCH IN EFFECT TODAY...

A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL MOVE EAST AND
SOUTHEAST INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI LATE THIS MORNING
INTO THIS AFTERNOON. ALSO...SCATTERED THUNDERSTORMS WERE FORMING THIS
MORNING OVER SOUTHWEST MISSOURI. DUE TO THE HEAVY RAINFALL THAT HAS
OCCURRED OVER THE PAST FEW DAYS...THE GROUND IS SATURATED IN MANY
AREAS. ADDITIONAL RAINFALL WILL LIKELY RESULT IN FLOODING. THE RAIN IS
EXPECTED TO END FROM WEST TO EAST THIS AFTERNOON.

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR TODAY
FOR SOUTHERN MISSOURI AND SOUTHEAST KANSAS. PERSONS IN LOW AND FLOOD
PRONE AREAS SHOULD CONTINUE TO MONITOR THE WEATHER AND BE PREPARED TO
SEEK HIGHER GROUND SHOULD HEAVY RAINFALL OCCUR.  THE WATCH INCLUDES THE
CITIES OFz SPRINGFIELD...JOPLIN...BRANSON...WEST PLAINS...LEBANON AND
BOLIVAR.

MS
Special weather statement, May 7, 11:23 AM CDT, 0 minutes before
KSZ073-097-101-MOZ066>068-077>083-088>098-101>106-071625-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CDT TUE MAY 7 1996

...FLOOD WARNING REMAINS IN EFFECT FOR THE OSAGE RIVER AT SCHELL CITY.
...FLOOD WARNING REMAINS IN EFFECT FOR THE GASCONADE RIVER AT JEROME...
...FLASH FLOOD WATCH IN EFFECT TODAY...

A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS AND WEST MISSOURI
IS MOVING EAST AND WILL EFFECT ALL OF CENTRAL AND SOUTHWEST MISSOURI
INTO THIS AFTERNOON. ALSO...SCATTERED THUNDERSTORMS WERE FORMING
OVER SOUTHWEST MISSOURI. DUE TO THE HEAVY RAINFALL THAT HAS
OCCURRED OVER THE PAST FEW DAYS...THE GROUND IS SATURATED IN MANY
AREAS. ADDITIONAL RAINFALL WILL LIKELY RESULT IN FLOODING. THE RAIN IS
EXPECTED TO END FROM WEST TO EAST THIS AFTERNOON.
AREAS ALONG ALL RIVERS AND CREEKS OF CENTRAL AND SOUTHWEST MISSOURI
SHOULD REMAIN ON THE ALERT FOR RISING RIVERS AND CREEKS. THE ADDITIONAL
RAINFALL WILL RESULT IN A STRONG RISE ON THE RIVERS AND CREEKS THIS
AFTERNOON THEOUGH WEDNESDAY.

KEEP AN EYE ON THE WEATHER AND RIVER CONDITIONS...REMEMBER ANY HEAVY
RAIN CAN CAUSE LOCALLY DESTRUCTIVE FLOODING.

STREAMS AND CREEKS ARE BEGINNING TO RISE TOWARD BANKFULL AND MANY
ROADS AND LOW-LYING AREAS ALONG THE KANSAS...MISSOURI BORDER NORTH OF
JOPLIN WILL BEGIN TO FLOOD THIS AFTERNOON.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...THE ROAD
COULD BE WASHED OUT FROM THE FLOW OF THE WATER. IF YOU DRVIVE INTO
THIS AREA...YOUR CAR COULD EASILY BE SWEPT AWAY BY THE FAST MOVING
WATER.

W. MOORE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:16 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede44 min
May 7, 10:42 AM CDTSevere Thunderstorm WarningSGFVernon48 min
May 7, 10:58 AM CDTSevere Thunderstorm WarningSGFGreene, Webster47 min
May 7, 11:01 AM CDTSevere Thunderstorm WarningSGFBarton44 min
May 7, 11:23 AM CDTSevere Thunderstorm WarningSGFCedar, Dade52 min
May 7, 11:38 AM CDTSevere Thunderstorm WarningSGFWright52 min
May 7, 11:42 AM CDTSevere Thunderstorm WarningSGFHickory, Polk, St. Clair63 min
May 7, 12:08 PM CDTSevere Thunderstorm WarningSGFGreene, Lawrence67 min
May 7, 12:27 PM CDTSevere Thunderstorm WarningSGFTexas, Wright63 min
May 7, 12:27 PM CDTSevere Thunderstorm WarningSGFDallas63 min
May 7, 12:36 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede54 min
May 7, 12:36 PM CDTSevere Thunderstorm WarningSGFWebster54 min
May 7, 1:00 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski60 min
May 7, 1:00 PM CDTSevere Thunderstorm WarningSGFPhelps60 min
May 7, 1:35 PM CDTSevere Thunderstorm WarningSGFDent, Texas55 min
May 7, 2:23 PM CDTSevere Thunderstorm WarningSGFShannon67 min
May 7, 11:32 AM CDTSevere Thunderstorm WarningSGFCherokee43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.